• Bernoulli
  • Volume 22, Number 3 (2016), 1448-1490.

A stochastic volatility model with flexible extremal dependence structure

Anja Janssen and Holger Drees

Full-text: Open access


Stochastic volatility processes with heavy-tailed innovations are a well-known model for financial time series. In these models, the extremes of the log returns are mainly driven by the extremes of the i.i.d. innovation sequence which leads to a very strong form of asymptotic independence, that is, the coefficient of tail dependence is equal to $1/2$ for all positive lags. We propose an alternative class of stochastic volatility models with heavy-tailed volatilities and examine their extreme value behavior. In particular, it is shown that, while lagged extreme observations are typically asymptotically independent, their coefficient of tail dependence can take on any value between $1/2$ (corresponding to exact independence) and 1 (related to asymptotic dependence). Hence, this class allows for a much more flexible extremal dependence between consecutive observations than classical SV models and can thus describe the observed clustering of financial returns more realistically.

The extremal dependence structure of lagged observations is analyzed in the framework of regular variation on the cone $(0,\infty)^{d}$. As two auxiliary results which are of interest on their own we derive a new Breiman-type theorem about regular variation on $(0,\infty)^{d}$ for products of a random matrix and a regularly varying random vector and a statement about the joint extremal behavior of products of i.i.d. regularly varying random variables.

Article information

Bernoulli, Volume 22, Number 3 (2016), 1448-1490.

Received: October 2013
Revised: August 2014
First available in Project Euclid: 16 March 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

asymptotic independence Breiman’s lemma coefficient of tail dependence extremal dependence financial time series hidden regular variation power products regular variation on cones stochastic volatility time series


Janssen, Anja; Drees, Holger. A stochastic volatility model with flexible extremal dependence structure. Bernoulli 22 (2016), no. 3, 1448--1490. doi:10.3150/15-BEJ699.

Export citation


  • [1] Abanto-Valle, C.A., Bandyopadhyay, D., Lachos, V.H. and Enriquez, I. (2010). Robust Bayesian analysis of heavy-tailed stochastic volatility models using scale mixtures of normal distributions. Comput. Statist. Data Anal. 54 2883–2898.
  • [2] Asai, M., McAleer, M. and Yu, J. (2006). Multivariate stochastic volatility: A review. Econometric Rev. 25 145–175.
  • [3] Basrak, B., Davis, R.A. and Mikosch, T. (2002). Regular variation of GARCH processes. Stochastic Process. Appl. 99 95–115.
  • [4] Basrak, B. and Segers, J. (2009). Regularly varying multivariate time series. Stochastic Process. Appl. 119 1055–1080.
  • [5] Bingham, N.H., Goldie, C.M. and Teugels, J.L. (1987). Regular Variation. Encyclopedia of Mathematics and Its Applications 27. Cambridge: Cambridge Univ. Press.
  • [6] Breiman, L. (1965). On some limit theorems similar to the arc-sin law. Theory Probab. Appl. 10 323–331.
  • [7] Das, B., Mitra, A. and Resnick, S. (2013). Living on the multidimensional edge: Seeking hidden risks using regular variation. Adv. in Appl. Probab. 45 139–163.
  • [8] Das, B. and Resnick, S.I. (2011). Conditioning on an extreme component: Model consistency with regular variation on cones. Bernoulli 17 226–252.
  • [9] Davis, R.A. and Mikosch, T. (2001). Point process convergence of stochastic volatility processes with application to sample autocorrelation: Probability, statistics and seismology. J. Appl. Probab. 38A 93–104.
  • [10] Davis, R.A. and Mikosch, T. (2009). Extremes of stochastic volatility models. In Handbook of Financial Time Series (T.G. Andersen, R.A. Davis, J.-P. Kreiss and T. Mikosch, eds.) 355–364. Berlin: Springer.
  • [11] Denisov, D. and Zwart, B. (2007). On a theorem of Breiman and a class of random difference equations. J. Appl. Probab. 44 1031–1046.
  • [12] Draisma, G., Drees, H., Ferreira, A. and de Haan, L. (2004). Bivariate tail estimation: Dependence in asymptotic independence. Bernoulli 10 251–280.
  • [13] Drees, H., Segers, J. and Warchoł, M. (2014). Statistics for tail processes of Markov chains. Preprint. Available at arXiv:1405.7721.
  • [14] Embrechts, P. and Goldie, C.M. (1980). On closure and factorization properties of subexponential and related distributions. J. Austral. Math. Soc. Ser. A 29 243–256.
  • [15] Hult, H. and Lindskog, F. (2006). Regular variation for measures on metric spaces. Publ. Inst. Math. (Beograd) (N.S.) 80(94) 121–140.
  • [16] Kulik, R. and Soulier, P. (2013). Estimation of limiting conditional distributions for the heavy tailed long memory stochastic volatility process. Extremes 16 203–239.
  • [17] Kulik, R. and Soulier, P. (2013). Heavy tailed time series with extremal independence. Preprint.
  • [18] Leadbetter, M.R. (1983). Extremes and local dependence in stationary sequences. Z. Wahrsch. Verw. Gebiete 65 291–306.
  • [19] Ledford, A.W. and Tawn, J.A. (1996). Statistics for near independence in multivariate extreme values. Biometrika 83 169–187.
  • [20] Ledford, A.W. and Tawn, J.A. (2003). Diagnostics for dependence within time series extremes. J. R. Stat. Soc. Ser. B. Stat. Methodol. 65 521–543.
  • [21] Lindskog, F., Resnick, S.I. and Roy, J. (2014). Regularly varying measures on metric spaces: Hidden regular variation and hidden jumps. Probab. Surv. 11 270–314.
  • [22] Mikosch, T. and Rezapour, M. (2013). Stochastic volatility models with possible extremal clustering. Bernoulli 19 1688–1713.
  • [23] Pratt, J.W. (1960). On interchanging limits and integrals. Ann. Math. Statist. 31 74–77.
  • [24] Resnick, S. (2002). Hidden regular variation, second order regular variation and asymptotic independence. Extremes 5 303–336 (2003).
  • [25] Resnick, S.I. (2007). Heavy-Tail Phenomena: Probabilistic and Statistical Modeling. Springer Series in Operations Research and Financial Engineering. New York: Springer.
  • [26] Resnick, S.I. (2008). Multivariate regular variation on cones: Application to extreme values, hidden regular variation and conditioned limit laws. Stochastics 80 269–298.
  • [27] Rootzén, H. (1986). Extreme value theory for moving average processes. Ann. Probab. 14 612–652.
  • [28] Sierksma, G. (1996). Linear and Integer Programming: Theory and Practice. Monographs and Textbooks in Pure and Applied Mathematics 198. New York: Dekker, Inc.
  • [29] Taylor, S.J. (1986). Modelling Financial Time Series. Chichester: Wiley.
  • [30] Tsay, R.S. (2002). Analysis of Financial Time Series. Hoboken, NJ: Wiley.